Alert archive / Texas / Areal Flood Warnings in 2016

Areal Flood Warning 13, NWS Lake Charles, LA

May 27, 20164 counties in Texas

NWS Lake Charles, LA issued this areal flood warning at May 27, 2016, 6:40 PM CDT for 4 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 6:40 PM CDT (23:40 UTC)
Expired
May 28, 2016, 12:30 AM CDT
In force
6 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 128 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2178 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2178 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

495 
WGUS44 KLCH 272340
FLWLCH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
640 PM CDT FRI MAY 27 2016

TXC199-241-351-457-280530-
/O.NEW.KLCH.FA.W.0013.160527T2340Z-160528T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TYLER TX-HARDIN TX-JASPER TX-NEWTON TX-
640 PM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* FLOOD WARNING FOR...
  TYLER COUNTY IN SOUTHEASTERN TEXAS...
  HARDIN COUNTY IN SOUTHEASTERN TEXAS...
  JASPER COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN NEWTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 1230 AM CDT

* AT 631 PM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
  OVC THE WARNED AREA. RADAR IS INDICATING FOUR TO 6 INCHES OF RAIN
  HAVE FALLEN OVER WARNED AREA WITH AN ADDITIONAL ONE TO TWO INCHES
  POSSIBLE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JASPER...SILSBEE...WOODVILLE...KOUNTZE...COLMESNEIL...CHESTER...
  THICKET...FRED...SARATOGA...EBENEZER...ROCKLAND...TOWN BLUFF...
  WARREN...WILDWOOD...BROWNDELL...ROGANVILLE...VOTAW...
  VILLAGE MILLS...CANEY HEAD AND MAYFLOWER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3049 9454 3101 9466 3106 9456 3103 9447
      3116 9391 3117 9366 3044 9403 3011 9448
      3011 9460 3049 9473

$$

K. KUYPER

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this areal flood warning went out at May 27, 4:07 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 27, 4:07 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
407 PM CDT FRI MAY 27 2016

.DISCUSSION...
Water vapor imagery shows an upper level low over the central
plains with a trough extending into central Texas. The next
disturbance rotating around the trough is interacting with daytime
heating, rich gulf moisture, and high instability from residual
cold pool and strong outflow boundary, from last night's and this
morning's convection, to develop another mesoscale convective
system. This activity is gradually moving to the east-southeast.
Latest hrrr has generally the right idea on the situation, just
lagging in timing by a bit. So expect the MCS to make its way
across southeast Texas this afternoon, entering west central and
southwest Louisiana through the late afternoon into early evening
hours, before gradually decreasing over Acadiana late this evening
and after midnight.

Severe and heavy rainfall ingredients are in play through the
early evening hours, and Severe Thunderstorm Watch 223 is in
effect until 9 pm, through most of the region west of lower
Acadiana. Strong downburst winds, frequent cloud to ground
lightning, and flash flooding will be possible.

Gradient winds have also been on the strong and gusty side for
lower southeast Texas and southwest Louisiana which warranted a
wind advisory. This wind advisory will be in effect until about 6
pm...then southeast winds will gradually decrease.

Upper level trough will begin to move off to the north on
Saturday, however enough moisture and instability hanging around
for scattered afternoon showers and thunderstorms.

Upper level ridging begins to build back in for the remainder of
the holiday weekend, with pops going back to slight chance for
Sunday through mid week. Ridging looks to break down again toward
the end of next week, helping push pops back to the chance
category.

Rua

&&

.MARINE...
Low pressure over south central Texas helping to increase the
gradient and thus the southeast flow over the coastal waters.
Small Craft Advisory conditions will continue through early
evening for the far western zones...before winds begin to
decrease.

Winds will further decrease later tonight into Saturday as the low
pressure system weakens.

Light to occasionally moderate onshore flow will then prevail
through the period as high pressure off to the east builds across
the northern Gulf of Mexico.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  87  70  90 /  60  30  10  20
LCH  74  85  72  87 /  50  30  10  20
LFT  73  87  72  89 /  30  20  10  20
BPT  75  86  74  87 /  50  30  10  20

&&

.LCH Watches/Warnings/Advisories...
LA...Wind Advisory until 6 PM CDT this evening for LAZ041-042-073-074.

TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.

GM...SMALL CRAFT EXERCISE CAUTION through late tonight for GMZ452-455-
     472-475.

     Small Craft Advisory until 9 PM CDT this evening for GMZ450-470.

     SMALL CRAFT EXERCISE CAUTION from 9 PM CDT this evening through
     late tonight for GMZ450-470.

     SMALL CRAFT EXERCISE CAUTION until 9 PM CDT this evening for
     GMZ430-432-435.

&&

PUBLIC...07
Hazardous weather outlook, May 27, 4:07 AM CDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
407 AM CDT FRI MAY 27 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
280915-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
407 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY WITH THE BEST CHANCE ACROSS SOUTHEAST TEXAS AND SOUTHWEST
LOUISIANA. A STORMS MAY REACH SEVERE LIMITS THIS MORNING OVER
SOUTHEAST TEXAS WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL MAY OCCUR AS WELL BUT AT
THIS TIME...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDELY SCATTERED TO SCATTERED MAINLY DAYTIME THUNDERSTORMS ARE
EXPECTED FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK. AT
THIS TIME...NO SIGNIFICANT SEVERE WEATHER OR HEAVY RAINFALL
THREATS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTHEAST
TEXAS.

GMZ430-432-435-450-452-455-470-472-475-280915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
407 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE WATERS TODAY. SOME STORMS MAY HAVE WIND GUSTS IN EXCESS OF 25
TO 30 KNOTS. FREQUENT LIGHTNING AND LOCALLY HIGHER SEAS CAN BE
EXPECTED IN THE STRONGER STORMS. ONSHORE FLOW OF 15 TO 20 KNOTS IS
EXPECTED AS WELL. SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE
PERIOD. FREQUENT LIGHTNING...TORRENTIAL RAIN AND GUSTY WINDS MAY
OCCUR. AT THIS TIME...FORECASTED WINDS ARE NOT EXPECTED TO BE
HAZARDOUS. MARINERS SHOULD MONITOR THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 27, 3:44 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
344 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     4 N JASPER              30.98N 94.00W
05/27/2016                   JASPER             TX   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS TREE DOWN ON HWY 190W.

&&

MOGGED
Local storm report, May 27, 4:50 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
450 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     VIDOR                   30.13N 94.00W
05/27/2016  E60 MPH          ORANGE             TX   STORM CHASER

&&

MOGGED
Local storm report, May 27, 5:20 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     ROSEPINE                30.92N 93.28W
05/27/2016                   VERNON             LA   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT REPORTS POWER POLE SNAPPED OFF AT
            ROSEPINE.

&&

MOGGED
Local storm report, May 27, 5:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
525 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     DE RIDDER               30.85N 93.29W
05/27/2016                   BEAUREGARD         LA   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT REPORTS SEVERAL TREES DOWN AND ONE
            HOME WITH ROOF DAMAGE.

&&

MOGGED
Local storm report, May 27, 5:32 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
532 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     DE QUINCY               30.45N 93.44W
05/27/2016                   CALCASIEU          LA   LAW ENFORCEMENT

            DE QUINCY POLICE DEPT REPORTS TREE DOWN ON HOUSE. A
            SECOND TREE WAS STRUCK BY LIGHTNING.

&&

MOGGED
Special weather statement, May 27, 6:15 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
615 PM CDT FRI MAY 27 2016

LAZ027>029-031>033-041>044-052-073-074-280015-
EVANGELINE LA-ST. LANDRY LA-RAPIDES LA-ALLEN LA-EAST CAMERON LA-
ACADIA LA-VERMILION LA-JEFFERSON DAVIS LA-WEST CAMERON LA-VERNON LA-
AVOYELLES LA-CALCASIEU LA-LAFAYETTE LA-
615 PM CDT FRI MAY 27 2016

...SPECIAL WEATHER STATEMENT...

AT 614 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BOYCE TO NEAR BEAVER TO NEAR FENTON TO
NEAR HOLLY BEACH. MOVEMENT WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...LAKE CHARLES...ALEXANDRIA...OPELOUSAS...PINEVILLE...
CROWLEY...EUNICE...JENNINGS...RAYNE...OAKDALE...VILLE PLATTE...
CAMERON...MARKSVILLE...WESTLAKE...CHURCH POINT...BUNKIE...MAMOU...
WELSH...IOWA AND LAKE ARTHUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3146 9217 3133 9208 3132 9200 3122 9199
      3123 9192 3130 9193 3127 9183 3083 9180
      3028 9210 2968 9284 2977 9319 2977 9334
      2980 9333 2976 9335 2976 9363 3060 9302
      3060 9298 3086 9286 3136 9295 3147 9216
TIME...MOT...LOC 2314Z 269DEG 33KT 3136 9264 3085 9258 3028 9289 2978
9351

JONES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:23 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson, Tyler52 min
May 26, 8:15 PM CDTSpecial Weather StatementLCHHardin, Tyler60 min
May 27, 5:01 AM CDTAreal Flood AdvisoryLCHHardin, Jasper, Tyler59 min
May 27, 5:31 AM CDTSpecial Weather StatementLCHJasper, Tyler59 min
May 27, 6:03 AM CDTAreal Flood AdvisoryLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler57 min
May 27, 6:29 AM CDTSpecial Weather StatementLCHJasper, Newton61 min
May 27, 7:47 AM CDTAreal Flood AdvisoryLCHJasper, Newton, Orange58 min
May 27, 9:16 AM CDTRiver Flood WarningLCHHardin, Jefferson20 days
May 27, 12:06 PM CDTWind AdvisoryLCH6 hr
May 27, 1:34 PM CDTSpecial Weather StatementLCHJasper, Tyler41 min
May 27, 1:53 PM CDTSevere Thunderstorm WarningLCHJasper, Newton37 min
May 27, 1:56 PM CDTFlash Flood WarningLCHJasper, Tyler5 hr
May 27, 2:30 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler60 min
May 27, 3:23 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler67 min
May 27, 3:25 PM CDTFlash Flood WarningLCHJasper, Newton, Tyler3 hr
May 27, 4:20 PM CDTSevere Thunderstorm WarningLCHNewton, Orange55 min
May 27, 4:36 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler3 hr

Nearby

Areal Flood Warnings in Texas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.